Pyridoxine (vitamin B6) supplementation may be beneficial in some cases, since B6 is a cofactor for the AADC enzyme. To help determine whether addition of pyridoxine is of benefit, it may be helpful to begin treatment, then repeat a lumbar puncture at approximately the same time of day as the initial LP to see if there is any significant change in neurotransmitter metabolite levels. It may be of value to check s-adenosyl methionine and folate metabolite levels as well as DHPG.
In patients with apparently normal plasma AADC enzyme deficiency, pyridoxal phosphate supplementation should be considered, particularly if symptoms suggestive of seizures are present.
Add on therapy with direct dopaminergic (bromocriptine or pergolide), serotonergic or sympathomimetic agents can then be initiated carefully and in extremely conservative doses. Only adult formulations of often potent dopaminergic agonists are available, making the use of compounded dosing necessary. Regardless of whether the child has any apparent positive response in terms of benefit on motor symptoms, they will likely have some adverse effects including weight loss, increased irritability, increased reflux and often serious dyskinesias. Be cautious and move slowly. While it may be tempting to use the most potent dopaminergic agonists, drugs which are very receptor specific and very potent in a mg/mg basis may be theoretically less beneficial than those with a broader spectrum of activity, since these patients are globally dopamine, norepinephrine, epinephrine and serotonin deficient. For instance, bromocriptine has some effect on serotonin receptors, although it is primarily a dopaminergic agonist. A serotonergic agonist or reuptake inhibitor might theoretically be helpful in some cases, although response to treatment is more difficult to assess than with agents expected to have an impact on motor symptoms.
Anticholinergic therapy with trihexyphenidyl can help to ameliorate the severity of the dystonic crises, and reduce excessive sweating as it blocks the peripheral sympathetic overflow at cholinergic synapses in the sweat glands. Amantidine is another consideration.
Rare patients have been reported with a mutation in AADC at the site where L-dopa binds; thus, a rare subset of patients with AADC deficiency may to be responsive to L-dopa therapy. On the surface this may seem to make no sense, since L-dopa should already be high in plasma and CSF. However, since there are limited treatment options in this disorder, it may be worthwhile to consider this possibility. Obtain baseline urinary catecholamines over a 24-hour period if possible or at least an a.m. urine specimen. It may helpful to know whether urinary catecholamines are elevated or diminished, since this may be one determining factor as to whether they benefit from L-dopa therapy. A trial of L-dopa/carbidopa may be reasonable, since some of these children may have high residual peripheral AADC activity (associated with paradoxically elevated urine catecholamines), while essentially none in the CNS. A trial of one 25/100 tablet carbidopa/L-dopa, increasing to a maximum of one 3-times-per-day should be sufficient. Following a two-week trial, repeat LP to assess response – if possible at the same time of day and in the same interval following dosing, about two hours after the last l-dopa/carbidopa dose.
Hypoglycemia is a serious issue in these patients, which seems to occur quite frequently in severely affected patients. One very severe hypoglycemic episode can cause severe and permanent brain damage and is preventable. I recommend that the parents have a glucometer and check a few times in the morning just before the first feed, when the child is lethargic or ill or seems to be sleeping excessively, and during periods of excessive sweating, unexplained fever or hypothermia. I also recommend adding cornstarch to a.m. and p.m. feeds to give them a source of more complex, slowly digesting carbohydrate to help combat this issue, since such episodes may be difficult to recognize. Gastrointestinal illnesses seem to make the kids particularly vulnerable to this complication, but it can happen in the hospital when they undergo fasting for sedated procedures, such as MRI.